Louisiana, 2018

Hail in Louisiana, September 17, 2018

September 17, 2018 · NWS LIX · 1 event in 1 county or zone

A very moist and unstable airmass aided the development of isolated very strong to severe thunderstorms over Terrebonne and Lafourche Parishes during the afternoon. One report of large hail was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A very moist and unstable airmass aided the development of isolated very strong to severe thunderstorms over Terrebonne and Lafourche Parishes during the afternoon. One report of large hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 17, 11:29 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 17, 11:29 AM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1229 PM CDT Mon Sep 17 2018

.AVIATION...
VFR conditions outside of what should be isolated thunderstorm
coverage today. 24/RR

&&

.PREV DISCUSSION... /issued 810 AM CDT Mon Sep 17 2018/

SOUNDING DISCUSSION...
This morning's balloon launch was successful, and there were no
issues. The balloon popped at 7.93 millibars. The overall
atmospheric profile is moist. There is a large temperature
inversion at the surface that will dissipate throughout the day as
atmospheric mixing occurs. The CAPE is average for this time of
year (1224 J/kg in the mixed layer), and the CIN is average for
this time of day (-101 J/kg in the mixed layer). This combination
will lead to a few showers and storms in the area throughout the
day. The vertical wind profile is varied with height. At the
surface, the winds are light (5 knots) and northerly. At the lower
and middle levels, the winds are light (10 knots) and westerly.
At the upper levels of the atmosphere, the winds are light (20
knots in the jet stream) and easterly. MSW

PREV DISCUSSION... /issued 416 AM CDT Mon Sep 17 2018/

SHORT TERM...
Dry air, at least in the mid levels and up, can be seen very well
on water vapor imagery this morning. This will continue to slowly
move into the area. A very weak sfc boundary exists along the
south and western edge of this dry air as well. This is barely
evident and stretches from the mouth of the Miss River northwest
along the river then up toward east central Oklahoma. This will
help focus some sh/ts activity along and south of it. Have shown
higher precip numbers in this fashion as well for today. Deeper moisture
begins to slowly move back over the area as the week progresses.
This will bring higher sh/ts chances as well as bring the heat
down just enough to be tolerable. Precip chances may be slightly
above normal for this time of year by the weekend into early next
week.

AVIATION...
Expect VFR conditions for all area terminals throught
the morning hours today. Isolated to locally scattered SHRA/TSRA
will be possible, mainly across SW areas and along the SE LA
Coastline which may lead to intermittent lower flight categories.
However, convection today should remain widely scattered and short-
lived, and eventually drying out by late this evening and into
tonight. KLG

MARINE...
Early today, weak area of high pressure in the NW GOMEX,
and weak associated trough from Florence to the NE will promote W to
NW winds in and around 5-10kts. Winds will gradually weaken and
become more variable throughout the day and into tonight. Winds
remain on the weaker side through late Tuesday. By Wednesday,
surface winds will become onshore from the SE as the surface high
shifts to our east. Wind gusts may pick up to at or slightly above
10 kts through the rest of the week and into the weekend. Seas will
generally range in the 1-3 feet range through the entire forecast
period. KLG

DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or
         excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for moderate to high risk of severe
         and/or excessive rain; direct tropical threats; Events
         of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  94  74  93  73 /  20  10  30  10
BTR  95  75  93  74 /  30  10  30  10
ASD  94  76  92  75 /  20  10  40  10
MSY  94  78  91  77 /  30  10  40  10
GPT  92  78  89  76 /  20  10  30  10
PQL  93  77  91  75 /  20  10  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Sep 17, 11:28 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1228 PM CDT Mon Sep 17 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-180530-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1228 PM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible across the area this
afternoon. The better coverage will likely be along and south of
I-10. A few storms may be strong with gusty downdraft winds 30 to
40 mph, frequent lightning and brief heavy rain.

Afternoon temperatures are expected to reach the mid 90's again
today, primarily for locations inland from the SE LA and MS
coast. For these locations, hot temperatures, combined with
relatively high humidity will lead to heat index values
approaching 105 degrees. A few isolated locations may see heat
index values briefly above 105 at times.

It is important to remember to take necessary precautions against
the heat if you are planning to be outdoors in the afternoon
hours today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The risk of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Terrebonne

When
September 17, 2:58 PM CST
Where
Terrebonne County, 0.6 mi E of Montegut
Measured
1 in hail
Reported by
Public
Coordinates
29.470, -90.560

A delayed public report of hail up to quarter size was relayed by broadcast media. Event time was estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774267.